Flash Flood, Aroostook
- When
- July 14, 4:30 PM EST to 8:30 PM EST
- Where
- Aroostook County, 10 mi W of Clayton Lake
- Reported by
- GENERAL PUBLIC
- Coordinates
- 46.659, -68.599 (the zone’s center; the record gives no point)
An isolated back-building thunderstorm persisted for several hours producing a narrow swath of very heavy rain in a small portion of the Allagash Wilderness Area of northwest Aroostook and extreme northern Piscataquis counties. occurred over several hours.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CAR wrote it up.
An isolated back-building thunderstorm persisted for several hours producing a narrow swath of very heavy rain in a small portion of the Allagash Wilderness Area of northwest Aroostook and extreme northern Piscataquis counties. Radar estimates of 4.00 to 6.00 inches...with local totals in excess of 6.00 inches...occurred over several hours. Portions of the Poulin Road in northern Piscataquis county were washed out. Numerous washouts were reported along the Reality Road...where two large culverts were also washed out due to flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Jul 14, 3:01 PM EST, 1 hour 29 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CARIBOU ME 401 PM EDT FRI JUL 14 2006 .SYNOPSIS...A WEAK COLD FRONT WILL CROSS THE STATE FROM NORTH TO SOUTH TONIGHT WITH ISOLATED SHOWERS AND THUNDERSTORMS...PRIMARILY ACROSS WESTERN...CENTRAL AND DOWNEAST SECTIONS. THE FRONT WILL THEN MOVE BACK THROUGH THE STATE AS A WARM FRONT ON SATURDAY WITH ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS PRIMARILY ACROSS THE NORTH. THE FRONT WILL MOVE NORTH OF THE STATE SATURDAY NIGHT ALLOWING FOR A HOT AND MUGGY SUNDAY. && .SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/... A BOUNDARY HAS SLIPPED DOWN ACROSS THE NORTHERN PORTIONS OF THE FORECAST AREA ATTM. THE BOUNDARY IS VERY EVIDENT IN THE SFC DEW POINTS. DEW POINTS BEHIND THIS BOUNDARY NEAR 50 WITH LOW TO MID 60S AHEAD OF IT. KCBW 88D IS SHOWING SOME SCT SHOWERS AND TSTMS ACROSS NEW BRUNSWICK WHERE THE AIR IS MORE UNSTABLE. THERE COULD ALSO BE SOME ISOLATED SHOWERS OR TSTMS AS THE BOUNDARY SINKS SOUTH THE REST OF THE AFTN AND INTO THIS EVENING. REFERENCED AN ISOLATED SHOWERS OR TSTM INTO THIS EVENING MAINLY ACROSS THE CTRL AND DOWNEAST ZONES. OTHERWISE THE ACTIVITY SHOULD DIMINISH WITH LOSS OF HEATING THIS EVENING. THE BOUNDARY WILL STALL OUT ACROSS THE CENTRAL PORTION OF THE CWA TONIGHT. BOUNDARY WILL THEN LIFT BACK TO THE NORTHEAST LATER SATURDAY. COMBINATION OF SURFACE BOUNDARY AND S/WV MOVING ACROSS FROM THE WEST WILL BRING THE CHANCE FOR SOME SHOWERS AND TSTMS TO NORTHERN AND CENTRAL ZONES SATURDAY AFTN AND EVENING. A WEAK COLD FRONT WILL APPROACH THE REGION FROM THE NW LATE IN THE DAY. ONLY SHOWED SLIGHT CHC POPS IN THE GRIDDED FORECAST FOR SUNDAY. LOOKS AS IF THERE WILL BE A BETTER CHANCE FOR SOME SHOWERS AND TSTMS LATER SUNDAY NIGHT AS THE FRONT APPROACHES. && .LONG TERM /MONDAY THROUGH FRIDAY/... AS MENTIONED YESTERDAY A FAST FLOW ALOFT WILL ALLOW A SERIES OF CDFNTS TO ZIP ACROSS OUR FORECAST AREA (FA) EARLY IN THIS PART OF THE FORECAST CYCLE. WE WILL CONTINUE TO CARRY CHC SHWRS AND TSTMS MONDAY AND TUESDAY IN THIS RATHER SOUPY AIRMASS. THERE APPEARS TO BE A POTENTIAL BREAK AT MIDWEEK...AS A LARGE AREA OF HIGH PRESSURE FOLLOWS INTO NRN NEW ENGLAND. AS A RESULT WE WILL KEEP MUCH OF WEDNESDAY DRY. A REDEVELOPING SWLY SFC FLOW THURSDAY AND FRIDAY SIGNALS A RETURN OF LOW LEVEL MOISTURE AND OUR NEXT CHANCE OF SHWRS AND TSTMS. TEMPS STILL RUNNING ON THE WARM SIDE VIA MOS GUIDE...AND WILL FOLLOW THIS TREND FOR UPCOMING FCST. ONLY DIFFERENCE NOTED IS BY MID WEEK OR SO...TEMPS TO COME DOWN A NOTCH OR TWO. && .AVIATION... GENERAL VFR CONDITIONS EXPECTED THIS FCST CYCLE...EXCEPT FOR LCLY REDUCED CIGS AND VSBYS IN ISO TSTMS THIS EVNG ACRS THE SOUTH. IN ADDITION...PATCHY FOG OVERNIGHT MAY REDUCE VSBYS PARTICULARLY AT BANGOR. && .MARINE... SHORT TERM: NO HEADLINES EXPECTED IN THE SHORT TERM. IN THE LONGER TERM...WE HAVE THROTTLED BACK ON THE WINDS AND SEAS FORECAST BY THE GFS...AND FOLLOWED MORE OF A BLEND WITH HPC. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...NONE. MARINE...NONE. && SHORT TERM/MARINE...DUDA LONG TERM/MARINE...STUREY AVIATION...STUREY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 349 AM EDT FRI JUL 14 2006 ANZ050-MEZ001>006-010-011-015>017-029>032-151100- COASTAL WATERS FROM EASTPORT ME TO STONINGTON ME OUT 25 NM- NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET- NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK- CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT- INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK- COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON- 349 AM EDT FRI JUL 14 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND EASTERN MAINE. .DAY ONE...TODAY AND TONIGHT A WEAK BACKDOOR COLD FRONT FROM EASTERN QUEBEC IS EXPECTED TO TRIGGER SCATTERED THUNDERSTORMS ACROSS WESTERN...CENTRAL AND DOWNEAST PORTIONS OF THE REGION THIS AFTERNOON AND EARLY EVENING. A FEW THUNDERSTORMS MAY BE ACCOMPANIED BY STRONG WINDS AND HAIL...PERHAPS REACHING SEVERE LIMITS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE COLD FRONT THAT BACKED INTO THE REGION ON FRIDAY WILL SLOWLY RETURN EASTWARD WITH A PUSH OF HUMID TROPICAL AIR ON SATURDAY... RESULTING IN ADDITIONAL AFTERNOON AND EVENING SCATTERED THUNDERSTORMS...MAINLY ACROSS NORTHERN AND CENTRAL PORTIONS OF THE REGION...A FEW WITH STRONG WINDS AND HAIL...POSSIBLY REACHING SEVERE LIMITS. SCATTERED STRONG AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE SUNDAY AND MONDAY AS THE REGION REMAIN IN WARM HUMID AIR. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED DURING THE AFTERNOON AND EVENING FOR THE NEXT FEW DAYS. VJN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
407 PM EDT FRI JUL 14 2006
MEZ001-004-142100-
AROOSTOOK AND PISCATAQUIS COUNTIES...
407 PM EDT FRI JUL 14 2006
...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...AROOSTOOK AND PISCATAQUIS
COUNTIES...
AT 403 PM EDT...DOPPLER WEATHER RADAR INDICATED A THUNDERSTORM WITH
SMALL HAIL...HEAVY RAIN AND GUSTY WINDS 7 MILES WEST OF NINE-MILE
BRIDGE. THE STORM WAS MOVING SOUTHEAST AT 25 MPH.
LOCATIONS LIKELY TO BE AFFECTED THROUGH 500 PM EDT INCLUDE...
NINE-MILE BRIDGE... CLAYTON LAKE... CHURCHILL DAM...
THIS STORM HAS THE POTENTIAL TO PRODUCE...
HAIL...THE SIZE OF PEAS...
GUSTY WINDS...UP TO 35 MILES AN HOUR...
HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
DEADLY CLOUD-TO-GROUND LIGHTNING...UP TO 4 STRIKES PER MINUTE...
IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.
REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.
LAT...LON 4681 6989 4666 7003 4623 6935 4655 6910
STUREYThe Caribou radar (KCBW), 92 km away, was scanning. The volume nearest the first event began at 21:30 UTC.
2 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2006Every state in 2006This day in weather historyWarnings in Maine, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5526916, 5526917.